Kentucky, 2010

Hail in Kentucky, March 12, 2010

March 12, 2010 · NWS ILN · 5 events in 4 counties and zones

A complex of storms moved into the area during the afternoon hours of March 12th. The main threat from these storms was hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of storms moved into the area during the afternoon hours of March 12th. The main threat from these storms was hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 12, 12:54 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 12, 12:54 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1254 PM EST FRI MAR 12 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY OUT OF THE
CENTRAL PLAINS AND ACROSS THE OHIO AND TENNESSEE VALLEYS THIS
WEEKEND. THIS WILL BRING A LONG PERIOD OF UNSETTLED WEATHER TO THE
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD FOG HAS DEVELOPED ACROSS THE REGION OVERNIGHT DUE TO
THE WET GROUND...LIGHT WINDS AND GOOD RADIATIONAL COOLING. THE FOG
HAS BEEN SLOWLY IMPROVING THRU MID MORNING WITH THE SLOWEST IMPROVEMENT
ALONG THE HIGHER TERRAIN FROM CLINTON...FAYETTE AND MADISON COUNTIES.
WITH HEATING AND MIXING...EXPECT SLOW IMPROVEMENT TO CONTINUE.

FOCUS SHIFTS TO PRECIPITATION CHANCES AND POTENTIAL FOR SEVERE WEATHER
LATER TODAY. BROAD UPPER LEVEL LOW OVER THE CENTRAL U.S. WITH A SHORTWAVE
ROUNDING THE BASE AND LIFTING NE THRU THE TN VLY AND INTO SRN OH VLY
LATE AFTN/EVE. SFC LOW DEVELOPING AND DEEPENING UNDER FAVORABLE UPPER
LEVEL DIV ACRS THE TN VLY. THIS WAVE AND ASSOCIATED SFC FNTL BOUNDARY
TO PUSH NORTH TO NEAR THE OH RIVER BY 00Z. AN AXIS OF FAVORABLE
925/850 MB FORCING TO DEVELOP INTO SW OHIO THIS AFTN AHD OF THIS SFC
WAVE. FAVORABLE BULK SHEAR AND LOW LEVEL SHEAR WILL EXIST DURING THE
LATE AFTN/ERLY EVENING. THE LIMITING FACTOR IS THE INSTABILITY. NUMERICAL
MODEL SOLN/S INDICATING THAT BOUNDARY LAYER TO BECOME MARGINALLY
UNSTABLE WITH BLYR CAPES OF 600 TO 900 J/KG POOLING AHD OF THE SFC
WAVE. GIVEN SUFFICIENT INSTBY...SHEAR PROFILES WILL BE FAVORABLE
FOR SUPERCELLS WITH ISOLATED LARGE HAIL AND ISOLATED TORNADOES
POSSIBLE. HAVE UPDATED FCST ADJUSTING TIMING OF PRECIP INTO NRN KY
EARLY THIS AFTN AND INTO SW OHIO BY MID AFTN AND THEN TO CNTRL
OHIO LATE. HAVE ALSO UPDATED HWO TO HIGHLIGHT THIS POTENTIAL
THREAT. WILL CONTINUE TO MONITOR INSTBY TRENDS THRU THE AFTERNOON
WHICH WL DICTATE THE SEVERE WX THREAT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
MODELS REMAIN IN FAIRLY GOOD AGREEMENT AS THEY TAKE CLOSED H5 LOW
E FROM SRN MO THRU TN INTO THE SRN APPALACHIANS BY SUN. MEANWHILE
AT THE SFC...AN OCCLUDED FRONT DEVELOPS ACRS THE OH VLY AND
STRETCHES FROM WV BACK ACRS SRN OH INTO IN/IL. INSTABILITY AT THE
SFC OR ALOFT LINGERS TIL ABOUT 03Z TONIGHT. KEPT CHC OF TS FOR THE
EVENING...THEN TRANSITIONED TO JUST SHRA.

WITH FRONT STRETCHED OUT OVER THE AREA TONIGHT INTO SATURDAY AND
H5 LOW SLIDING JUST S OF THE REGION...KEPT CAT POPS INTO SAT. SOME
OF THE RIVERS AND STREAMS CONTINUE TO RUN HIGH. THOUGHT ABOUT A
FLOOD WATCH FOR SATURDAY...BUT AFTER LOOKING AT THE FFG WHICH WERE
RUNNING 1.5 FOR AN HOUR AND 2.5 INCHES FOR 12 HOURS...DECIDED TO
HOLD OFF.

AS THE SYSTEM PULLS AWAY LATE SAT INTO SAT NIGHT...SHRA WILL
BECOME MORE SCT IN NATURE...BUT SFC TROF CONTINUES TO EXTEND BACK
W PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE. PCPN SHOULD TRY AND
COME TO AN END BY LATE SUNDAY.

LEANED TOWARDS THE WARMER MAV GUIDANCE THRU THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS IN GENERAL AGREEMENT WITH PLACEMENT OF CLOSED UPPER LOW OVER
MID ATLANTIC AT 12Z SUNDAY...WITH SOME MINOR DIFFERENCES IN STRENGTH
AND PLACEMENT OF ASSOCIATED SURFACE LOW. PREFERRED BLEND OF ECMWF AND
GFS ENS MEAN...WITH SFC LOW NEAR DC AREA AT 12Z SUN. BOTH SOLNS
SUGGEST INVERTED SFC TROUGH DROPPING THROUGH OHIO ON SUNDAY...WHICH
MAY PRODUCE SCATTERED SHOWER ACTIVITY...ESPECIALLY ACROSS THE
EASTERN CWA. HUNG ON TO SCT TO ISOLD SHOWER ACTIVITY ACROSS THE
SOUTHERN CWA ON MONDAY AS UPPER LOW BEGINS TO SHEAR OUT AND PUSH
EAST...WITH UPPER TROUGH AXIS EXTENDING TO NEAR THE OHIO RIVER.
AFTER UPPER LOW MOVES OFF THE COAST ON TUES...REMAINDER OF LONG TERM
PERIOD WILL SEE DRY CONDITIONS AND NEAR AVG TEMPS AS HIGH PRESSURE
SLOWLY BUILDS FROM THE UPPER MIDWEST INTO THE OH VALLY THROUGH
THURS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WIDESPREAD FOG WHICH DEVELOPED ACROSS THE REGION OVERNIGHT HAS SLOWLY
IMPROVED WITH HEATING AND MIXING THRU THE DAY WITH ALL BUT KDAY
VFR.

BROAD UPPER LEVEL LOW OVER THE CENTRAL U.S. WITH A SHORTWAVE
LIFTING NE THRU THE TN VLY AND INTO SRN OH VLY LATE AFTN/EVE. SFC
LOW DEVELOPING AND DEEPENING UNDER FAVORABLE UPPER LEVEL DIV ACRS
THE TN VLY. THIS WAVE AND ASSOCIATED SFC FNTL BOUNDARY TO PUSH
NORTH TO NEAR THE OH RIVER BY 00Z. CONVECTION HAS DEVELOPED
AHD OF THIS LOW ACROSS CNTRL KY/TN IN AN AREA OF FAVORABLE LIFT
AND SHEAR. THIS AXIS OF FAVORABLE 925/850 MB FORCING TO DEVELOP
INTO SW OHIO THIS AFTN AHD OF THIS SFC WAVE. FAVORABLE BULK SHEAR
AND LOW LEVEL SHEAR WILL EXIST DURING THE LATE AFTN/ERLY EVENING
BUT INSTABILITY WILL BE THE LIMITING FACTOR. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP INTO KCVG/KLUK AROUND 21Z AND THEN PIVOT
N AND OVERSPREAD ALL TAF SITES THRU THE EARLY EVENING. HAVE
LIMITED MENTIONED THUNDER TO SRN TAF SITES WHERE BEST INSTBY IS
EXPECTED WITH A MENTION OF CB ACRS THE OTHER SITES. SOME HAIL AND
GUSTY WINDS WILL BE POSSIBLE IN THE THUNDERSTORMS BUT DUE TO UNCERTAINLY
HAVE NOT MENTIONED IN THE CURRENT TAFS. CIGS TO LOWER OVERNIGHT INTO
IFR CAT AT TIMES IN RAIN SHOWERS. WITH THE SFC BOUNDARY REMAINING
QUASI-STATIONARY HAVE CONTD RAIN SHOWERS AND MVFR/IFR CIGS.

OUTLOOK...MVFR CIGS LIKELY WITH IFR CEILINGS AND MVFR VISIBILITIES
POSSIBLE SATURDAY NIGHT. MVFR CEILINGS REMAIN POSSIBLE THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR/SITES
NEAR TERM...AR
SHORT TERM...SITES
LONG TERM...HAWBLITZEL
AVIATION...AR
Hazardous weather outlook, Mar 12, 12:08 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 PM EST FRI MAR 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-131715-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1208 PM EST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP AND OVERSPREAD
THE REGION FROM THE SOUTH THIS AFTERNOON. A FEW OF THE STORMS
ACROSS SOUTHEAST INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY MAY
BECOME SEVERE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. GIVEN THE WIND PROFILE...AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE
WEATHER WILL BE BETWEEN THE HOURS OF 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL RAIN SHOWERS ARE EXPECTED THROUGH THE WEEKEND. RAINFALL
AMOUNTS OF 1 INCH WITH LOCALIZED AMOUNTS OF UP TO 2 INCHES MAY BE
POSSIBLE THROUGH SATURDAY. WITH THE GROUND SATURATED FROM SNOW
MELT...THIS RAINFALL COULD LEAD TO LOCALIZED FLOODING ISSUES.

IN ADDITION...THE POTENTIAL FOR FLOODING ALONG THE OHIO RIVER WILL
INCREASE EARLY NEXT WEEK...DUE TO UPSTREAM SNOW MELT AND EXPECTED
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Special weather statement, Mar 12, 8:33 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
833 AM EST FRI MAR 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
833 AM EST FRI MAR 12 2010

PATCHY DENSE FOG HAS DEVELOPED THIS MORNING. RAINFALL YESTERDAY...COMBINED
WITH AN ALREADY SATURATED GROUND FROM THE RECENT SNOW MELT AND MORNING
LOW TEMPERATURES...HAS CAUSED DENSE FOG TO FORM IN AREAS. THIS FOG
WILL SLOWLY IMPROVE THROUGH THE THE MORNING WITH VISIBILITIES
EXPECTED TO BE ABOVE 3 MILES BY 11 AM.

MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN... AS OBJECTS
ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE.
Special weather statement, Mar 12, 1:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EST FRI MAR 12 2010

INZ080-KYZ089-121915-
SWITZERLAND IN-CARROLL KY-
121 PM EST FRI MAR 12 2010

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SWITZERLAND COUNTIES
THROUGH 215 PM EST...

AT 120 PM EST...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF ENGLISH...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON.

ALSO...ENGLISH...LANGSTAFF...PRESTONVILLE...GENERAL BUTLER STATE
PARK...LOCUST...EASTERDAY AND BRAYTOWN ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Carroll

When
March 12, 1:35 PM EST to 1:40 PM EST
Where
Carroll County, 2 mi W of Carrollton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.670, -85.207

Hail, Owen

When
March 12, 3:02 PM EST to 3:07 PM EST
Where
Owen County, Owenton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -84.830

Hail, Boone

When
March 12, 4:50 PM EST to 4:55 PM EST
Where
Boone County, 2 mi S of Burlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.001, -84.720

Hail, Kenton

When
March 12, 5:05 PM EST to 5:10 PM EST
Where
Kenton County, Independence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.930, -84.530

Hail, Boone

When
March 12, 5:05 PM EST to 5:10 PM EST
Where
Boone County, Hebron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211852, 211951, 211954, 211956, 211957.